Sections of surface bundles and lefschetz fibrations

R. Inanç Baykur, Mustafa Korkmaz, Naoyuki Monden

Research output: Contribution to journalArticle

11 Citations (Scopus)

Abstract

We investigate the possible self-intersection numbers for sections of surface bundles and Lefschetz fibrations over surfaces. When the fiber genus g and the base genus h are positive, we prove that the adjunction bound 2h 2 is the only universal bound on the self-intersection number of a section of any such genus g bundle and fibration. As a side result, in the mapping class group of a surface with boundary, we calculate the precise value of the commutator lengths of all powers of a Dehn twist about a boundary component, concluding that the stable commutator length of such a Dehn twist is 1/2. We furthermore prove that there is no upper bound on the number of critical points of genus-g Lefschetz fibrations over surfaces with positive genera admitting sections of maximal self-intersection, for g ≥ 2.

Original languageEnglish
Pages (from-to)5999-6016
Number of pages18
JournalTransactions of the American Mathematical Society
Volume365
Issue number11
DOIs
Publication statusPublished - 2013
Externally publishedYes

ASJC Scopus subject areas

  • Mathematics(all)
  • Applied Mathematics

Fingerprint Dive into the research topics of 'Sections of surface bundles and lefschetz fibrations'. Together they form a unique fingerprint.

  • Cite this